Hail, Laramie
- When
- August 8, 1:38 PM MST
- Where
- Laramie County, 3.2 mi ESE of (Cys)cheyenne Airport
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.150, -104.750
Strong thunderstorms moved through portions of southeast Wyoming including Cheyenne with nickel size hail falling across town on the afternoon of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorms moved through portions of southeast Wyoming including Cheyenne with nickel size hail falling across town on the afternoon of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 10:43 AM MST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1143 AM MDT Tue Aug 8 2023 .SHORT TERM...(Today through Wednesday night) Issued at 300 AM MDT Tue Aug 8 2023 Current surface observations have kept a fairly calm and pleasant night across the CWA, with mostly clear skies on the Wyoming side and temperatures hovering in the 50s for southeast Wyoming and the Nebraska Panhandle and continued moist conditions as dewpoints remain high. Some concerns for the early morning hours in regards to fog with the HRRR hinting towards reduced visibilities and low stratus for the northern Panhandle and extending eastward into Platte and Goshen County, with KCDR having BKN skies at 900ft, which started shortly before 06z. Surface upslope flow through the early morning hours, combined with the moist lower levels and clearing overhead skies, will be conducive for fog and low stratus to develop across the remaining regions and felt confident enough to add fog into the zones. In terms of the weather today, a piece of the dynamic features will depend on where the low stratus sets up in the Panhandle and far the west it pushes, in addition to how early those features begin to mix out. Current near term forecast suggests surface winds will shift from an easterly direction, providing pure upslope, to a south/southeasterly flow for the Nebraska Panhandle, which will aid in mixing out the low level features and creating a decent boundary for convection later in the late morning along the I-25 corridor. RAP model outputs have begun picking up on this boundary, with CAMS having convection beginning around 18z for southeast Wyoming, mainly along the I-25 corridor, and moving east into the Nebraska Panhandle after 21z today. Otherwise, main forcing will be from a more potent and energetic shortwave, that is expected to dig to the southeast across the Intermountain West and High Plains, effectively kicking up convection along the way. Similar to yesterday, HiRes model guidance has been consistent over the last few days, with MUCAPEs hovering around 1500 on the Wyoming side and up to 3000 J/kg where current Enhanced Risk of Severe Thunderstorms resides, 45 to 55 kts of 0-6 km shear, 700-500mb Lapse Rates around 8.0C/km, and increasing SHIP parameters further eastward into the Panhandle. In addition, the moisture component will also be in play, as low-level south/southeasterly flow will help maintain low level moisture advection into the Nebraska Panhandle and for Laramie/Goshen/Platte County in southeast Wyoming. Main threats include damaging winds, large hail, and the increased chance for splitting storms aiding in the risk for a tornado or two in the right movers of these splitting systems. Quieter weather expected by midweek in response to the existing shortwave and a weak upper level ridge taking its place. Depending to how quickly the weak upper level ridging transitions to quasi- zonal flow, will result in the weather being more dry and breezy or just an all around summer like day. As it currently stands, went with more of the former scenario with some gusty winds across the I-25 corridor and a decent bump in daytime highs. Stay tuned! .LONG TERM...(Thursday through Monday) Issued at 300 AM MDT Tue Aug 8 2023 Starting off Thursday...we have upper level ridging over the CWA. A low pressure system is tracking across the southern Alberta and Saskatchewan Provinces Thursday morning with a cold front draped across southern Montana. Ahead of this front...looking at breezy wind conditions over the CWA. GFS showing 30-35kts at 700 and 750mbs...so had to increase winds over guidance across southeast Wyoming. Surface cold front never really makes it through our CWA Thursday night into Friday. It looks to wash out over southern Montana Friday as parent upper low tracks east. Friday looks mainly dry. Layered PWATS over southeast Wyoming down under a half inch...with 0.7 inch in the Panhandle. The exception may be some showers over the Snowy and Sierra Madre Ranges in southern Carbon County. GFS forecasting increased PWATS over the CWA for the weekend. So afternoon and evening convection looks to return. By Saturday afternoon...PWATS in the Panhandle back up near 1.25 inches and near an inch along the Laramie Range. At the same time...a backdoor cold front looks to move into the area from the northeast Sunday. Could be looking at severe thunderstorms once again Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1126 AM MDT Tue Aug 8 2023 A relatively potent weather disturbance aloft will sweep across the terminals today, producing isolated to scattered strong to severe thunderstorms this afternoon and this evening, especially for far southeast Wyoming and the Nebraska Panhandle. Wyoming TAFS...Occasional thunderstorms are expected from 20Z to 00Z, producing wind gusts to 40 knots, visibilities from 4 to 5 miles and ceilings near 5000 feet AGL. Otherwise, expect broken clouds from 7000 to 10000 feet AGL this afternoon, with scattered to broken clouds around 10000 feet overnight. Nebraska TAFS...Occasional thunderstorms will occur from 21Z to 01Z, producing wind gusts up to 50 knots, visibilities from 2 to 4 miles and ceilings from 2500 to 5000 feet AGL, along with possible hail. Scattered to broken clouds near 10000 feet AGL will prevail late this evening and overnight. && .FIRE WEATHER... Issued at 300 AM MDT Tue Aug 8 2023 Little to no fire weather concerns for the start to the work week with several days of wetting rains leading to fuels remaining in green up. Could see some elevated fire weather concerns Thursday onward for Carbon County with minimum RH in the mid-teens and wind speeds increasing to around 25+ knots. However, much will depend on the fuels status and how quickly they change over. Precipitation chances resumes this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MRD LONG TERM...GCC AVIATION...RUBIN FIRE WEATHER...MRD
Hazardous Weather Outlook National Weather Service Cheyenne WY 406 AM MDT Tue Aug 8 2023 WYZ101>106-109>117-091015- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 406 AM MDT Tue Aug 8 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Another round of showers and thunderstorms Tuesday, beginning in the late morning and early afternoon. Main threats will include small hail and gusty to strong winds in stronger storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Drier conditions expected through Friday. Increased fire weather concerns with low humidity values and increased winds. Active weather returns this weekend. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-095-096-WYZ107-108-118-119-091015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Northern Sioux County- Southern Sioux County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 406 AM MDT Tue Aug 8 2023 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Another round of showers and thunderstorms Tuesday, beginning in the late morning and early afternoon. Main threats will include large hail and damaging winds in stronger storms with a Marginal and Slight Risk of Severe Thunderstorms across the region. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Drier conditions expected through Friday. Increased fire weather concerns with low humidity values and increased winds. Active weather returns this weekend. .Spotter information statement... Spotter activation will not be needed. NEZ055-091015- Cheyenne County- 406 AM MDT Tue Aug 8 2023 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT Another round of showers and thunderstorms Tuesday, beginning in the late morning and early afternoon. Main threats will include large hail and damaging winds in stronger storms, in addition to the chance for a tornado or two with an Enhanced Risk of Severe Thunderstorms across the region. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Drier conditions expected through Friday. Increased fire weather concerns with low humidity values and increased winds. Active weather returns this weekend. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
238 PM MDT Tue Aug 8 2023
WYZ117>119-082100-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
238 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of south central
Laramie County through 300 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Frontier Park, or over Cheyenne, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 2 and 19.
Interstate 80 in Wyoming between mile markers 357 and 379.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4102 10492 4126 10491 4130 10450 4102 10447
TIME...MOT...LOC 2037Z 269DEG 26KT 4115 10482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FullerThe Cheyenne radar (KCYS), 5 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115642, 1115643, 1115644.